Article Text

Download PDFPDF
Optic neuropathy secondary to perhexiline and amiodarone

Abstract

Bilateral optic disc swelling is an important clinical sign for potentially life-threatening and sight-threatening conditions, with the most common being raised intracranial pressure and pseudopapillitis. Perhexiline-related and amiodarone-related optic disc swellings are diagnoses of exclusion. This report describes the diagnosis of a man with perhexiline-induced and amiodarone-induced optic neuropathy after extensive investigation consisting of full ophthalmic examination, biochemical screen, temporal artery biopsy, CT, MRI, positron emission tomography and lumbar puncture. There was partial to complete resolution of optic neuropathy following cessation of the causative medication. We postulate that the underlying mechanism of perhexiline toxicity could be mitochondrial dysfunction related. Our case demonstrates that patients treated with perhexiline and amiodarone should be monitored closely for ocular side effects.

  • unwanted effects / adverse reactions
  • neuroopthalmology
  • cardiovascular system

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.